Alert archive / Iowa / Wind Advisories in 2020

Wind Advisory 17, NWS Des Moines, IA

December 21, 202018 counties in Iowa

NWS Des Moines, IA issued this wind advisory at Dec 21, 2020, 3:25 AM CST for 18 counties in Iowa. It took effect at Dec 21, 2020, 9:00 AM CST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Dec 21, 2020, 3:25 AM CST (09:25 UTC)
In effect from
Dec 21, 2020, 9:00 AM CST
Expired
Dec 21, 2020, 4:00 PM CST
In force
7 hr
Issued by
NWS Des Moines, IA

Counties Black Hawk County, IA, Bremer County, IA, Butler County, IA, Cerro Gordo County, IA, Emmet County, IA, Franklin County, IA, Grundy County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 124 km from the middle of the area, began a volume at 09:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.4 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-12-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-12-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1574 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

045 
WWUS73 KDMX 210925
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
325 AM CST Mon Dec 21 2020

IAZ004>007-015>017-025>028-211730-
/O.NEW.KDMX.WI.Y.0017.201221T1500Z-201221T2200Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Wright-Franklin-Butler-Bremer-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Eagle Grove, Clarion, Belmond, Hampton, 
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
Dumont, and Waverly
325 AM CST Mon Dec 21 2020

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 4 PM CST
THIS AFTERNOON...

* WHAT...Northwest winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...North Central Iowa.

* WHEN...From 9 AM this morning to 4 PM CST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects and
  make for difficult travel, especially for high profile vehicles.
  Tree limbs could be blown down and a few power outages may
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines

Ansorge
3 follow-up statements
373 
WWUS73 KDMX 211619
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
1019 AM CST Mon Dec 21 2020

IAZ004>007-015>017-025>028-212200-
/O.CON.KDMX.WI.Y.0017.000000T0000Z-201221T2200Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Wright-Franklin-Butler-Bremer-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Eagle Grove, Clarion, Belmond, Hampton, 
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
Dumont, and Waverly
1019 AM CST Mon Dec 21 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CST THIS
AFTERNOON...

* WHAT...Northwest winds 25 to 30 mph with gusts of 50 mph or 
  more expected.

* WHERE...North Central Iowa.

* WHEN...From 9 AM this morning to 4 PM CST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects and 
  make for difficult travel, especially for high profile 
  vehicles. Tree limbs could be blown down and a few power 
  outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines

Zogg
482 
WWUS73 KDMX 211713
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
1113 AM CST Mon Dec 21 2020

IAZ023-024-035>039-212200-
/O.EXA.KDMX.WI.Y.0017.000000T0000Z-201221T2200Z/
Pocahontas-Humboldt-Webster-Hamilton-Hardin-Grundy-Black Hawk-
Including the cities of Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Fort Dodge, Webster City, Iowa Falls, 
Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg,
Waterloo, and Cedar Falls
1113 AM CST Mon Dec 21 2020

...WIND ADVISORY IN EFFECT UNTIL 4 PM CST THIS AFTERNOON...

* WHAT...Northwest winds of 30 mph or more with gusts of 50 mph 
  or more expected.

* WHERE...North central Iowa.

* WHEN...From 9 AM this morning to 4 PM CST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects and
  make for difficult travel, especially for high profile vehicles.
  Tree limbs could be blown down and a few power outages may
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IAZ004>007-015>017-025>028-212200-
/O.CON.KDMX.WI.Y.0017.000000T0000Z-201221T2200Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Wright-Franklin-Butler-Bremer-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Eagle Grove, Clarion, Belmond, Hampton, 
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
Dumont, and Waverly
1113 AM CST Mon Dec 21 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CST THIS
AFTERNOON...

* WHAT...Northwest winds of 30 mph or more with gusts of 50 mph 
  or more expected.

* WHERE...North central Iowa.

* WHEN...From 9 AM this morning to 4 PM CST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects and 
  make for difficult travel, especially for high profile vehicles.
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines

Zogg
975 
WWUS73 KDMX 212142
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
342 PM CST Mon Dec 21 2020

IAZ004>007-015>017-023>028-035>039-212245-
/O.EXP.KDMX.WI.Y.0017.000000T0000Z-201221T2200Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Webster-
Hamilton-Hardin-Grundy-Black Hawk-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, 
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
Dumont, Waverly, Fort Dodge, Webster City, Iowa Falls, Eldora, 
Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, 
Waterloo, and Cedar Falls
342 PM CST Mon Dec 21 2020

...WIND ADVISORY WILL EXPIRE AT 4 PM CST THIS AFTERNOON...

Winds are subsiding this afternoon and will fall below advisory
criteria by 4 pm. Breezy conditions will continue into the evening
however.

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines

Zogg

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at Dec 21, 3:17 AM CST, 8 minutes earlier.

Area forecast discussion, Dec 21, 3:17 AM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
317 AM CST Mon Dec 21 2020

.SHORT TERM.../Today through Tuesday/
Issued at 318 AM CST Mon Dec 21 2020

Confidence: Medium to High

Mild for the next two days and especially breezy today. Clipper
system with a warm front extending into eastern Iowa now will
continue to quickly track southeast today. The warm sector is
currently moving across the region with a series of troughs over
western Iowa and one in eastern South Dakota at 05z. The main cold
front is back in southeast North Dakota and this will be moving east
southeast into southern Minnesota by 00z. Temperatures are warming
to the mid to upper 40s already this morning in Nebraska and this
air should cross our area in the morning hours today, resulting in
highs in the mid to upper 40s over much of the west and south.

Model guidance continues to advertise 40 to 50kt winds aloft with
rather strong subsidence forecast from late morning into the
afternoon hours. Also, sustained winds of 30 mph very possible over
the north, northwest to around Bremer County today.  With the
passage of a stronger PV anomaly dropping southeast and clipping
northern Iowa, have decided to push out an advisory for wind north.
Overall, between 16z and about 23z...most of the region is likely to
see wind gusts of 35 to 40 mph with sporadic gusts to near 45 mph.
Tonight the system will track east of the region with the next
upstream trough already spreading warm air advection into the region
between 06 and 12z Tuesday. Clouds will be on the increase overnight
with lows mainly in the 20s. Tomorrow stronger south flow will pull
H850 temperatures back to 6C to 8C from north to south by 00z
Wednesday. Though mixing may not drive the warming tomorrow,
sufficient surface advection will likely push afternoon highs to
near 50 and above from I80 to the Iowa Missouri border with 40s
common over the remainder of the region.

.LONG TERM.../Tuesday Night through Sunday/
Issued at 318 AM CST Mon Dec 21 2020

Confidence: Medium

We continue to see a divergence in solutions for Wednesday with the
GFS/NAM amplifying the northern stream over any extension of a
trough farther southwest into Iowa. The Euro has been persistent
with a southern stream component, though weaker than the northern
reflection which brings some precipitation through the region during
the day and into the evening hours. Our forecasts are still leaning
toward the Euro solution with some rain/snow mix in the south and
then a band of light snow in the west tracking east through the day.
The combination of falling snow, stronger wind gusts and falling
temperatures through the afternoon may pose enough impact to drop
some headlines across the region Wednesday. For now, will pass
along the potential to incoming shift but still enough time to
evaluate the possibility in the next 24 hours. Otherwise, Tuesday
night will be mild ahead of the system with lows in the 20s
northwest to the mid 30s in the southeast. By Wednesday morning,
falling temperatures will commence northwest and traverse
southeast/east through the day. Snowfall still in question, but a
dusting to up to about an inch may occur between 12z Wednesday and
06z Thursday over the region. As per previous forecasts, the cold
air is still on track. The models are settling on H850 temperatures
nearing 15 to 20 below by 12z Thursday, though the GFS is colder.
Strong northwest winds Wednesday of 25 to 35 mph with gusts over
40 mph continuing into the evening will drop off by 12z Thursday,
but will still cause wind chills north of 15 to 20 below and below
zero south to the border. Overnight mins will be near zero north
to 10 above south. Thursday will see clouds over some of the
region; especially in the morning with cold afternoon highs of
about 10 to 20. Already by Friday, a slow warm up may bring highs
back to around 30 in western/southern sections. The remainder of
the forecast appears relatively quiet with a weak system tracking
near/over Iowa by Sunday. At this point, moisture return is
forecast to be rather meager in the Midwest with little if any
precipitation expected. Temperatures return to highs in the
20s/30s Friday through Sunday with lows in the 10s/lower 20s.

&&

.AVIATION.../For the 06Z TAFS through 06Z Monday night/
Issued at 1133 PM CST Sun Dec 20 2020

Area of stratiform cloud cover continues to move across eastern
Iowa. Despite returns on radar, surface observations indicate that
no precipitation is reaching the ground. Within the stratiform
clouds, CIGs are around 9000 feet. Central and western Iowa have
mostly clear skies, with a few passing clouds. Thus, will continue
with VFR conditions at the terminals. The main story will be
gusty winds Monday afternoon, approaching 35 kts across northern
Iowa during the afternoon. There will also be a prolonged threat
for LLWS at most of the central Iowa terminals on Monday. Winds
will not diminish until late in the evening Monday.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 9 AM this morning to 4 PM CST this afternoon
for IAZ004>007-015>017-025>028.

&&

SHORT TERM...REV
LONG TERM...REV
AVIATION...Krull
Hazardous weather outlook, Dec 20, 2:30 PM CST, 12 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
230 PM CST Sun Dec 20 2020

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-211400-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
230 PM CST Sun Dec 20 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Brisk northwest winds may gust over 40 mph at times on Monday.

Even windier conditions are forecast on Wednesday into Wednesday
night as an arctic front surges across Iowa. Light snow may
accompany the front and possibly combine with the strong winds to
impact holiday travel. A much colder air mass will then settle in
for Thursday, with sub-zero wind chills expected during the
morning hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Lee

Nearby

Wind Advisories in Iowa, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.